International Journal of Mathematics and Mathematical Sciences
Volume 32 (2002), Issue 11, Pages 641-699

The double bubble problem in spherical and hyperbolic space

Andrew Cotton1 and David Freeman2

1Department of Mathematics, Harvard University, One Oxford Street, Cambridge 02138, MA, USA
2Department of Pure Mathematics and Mathematical Statistics, Centre for Mathematical Sciences, University of Cambridge, Wilberforce Road, Cambridge CB3 0WB, UK

Received 28 July 2002

Copyright © 2002 Andrew Cotton and David Freeman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We prove that the standard double bubble is the least-area way to enclose and separate two regions of equal volume in 3, and in S3 when the exterior is at least ten percent of S3.